Indiana, 2011

Flooding in Indiana, April 9 to 30, 2011

April 9 to 30, 2011 · NWS PAH · 2 events in 2 counties and zones

The White River began its upward trek in mid-April, cresting above major flooding levels late in the month. Another slightly higher crest occurred in early May.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$40,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

The White River began its upward trek in mid-April, cresting above major flooding levels late in the month. Another slightly higher crest occurred in early May. The April-May 2011 flood began to form in early April. There were four rainfall events during the first half of the month that set the stage for major flooding. Rainfall during each of these events was from one to as much as four inches. Almost daily barrages of heavy rain occurred from the 19th to the end of the month as a front stalled near the Ohio River.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Apr 9, 3:01 AM EST, 4 hours 59 minutes earlier.

Area forecast discussion, Apr 9, 3:01 AM EST, 4 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
301 AM CDT SAT APR 9 2011

.DISCUSSION...
KPAH 88D ALREADY SHOWS SOME DEVELOPING SHOWERS ACROSS PAH FA.
HOWEVER RADAR MOSAIC SHOWS MORE EXTENSIVE DEVELOPMENT OF
SHOWERS/STORMS UPSTREAM OVER PTNS MO...TO TOP RIDGE AND AFFECT
MAINLY OUR NRN PTNS FA/POTENTIALLY ERN PTNS FA LATER THIS AM.
MODELS SHOW H5 HEIGHTS RISING 20-30DM OVER COURSE OF THE DAY...SO
SHOULD SEE CAPPING OF ATMOSPHERE FROM SOUTHWEST TO NORTHEAST
THROUGH THE PM HOURS...EFFECTIVELY ENDING POPS FROM LATE TODAY
THROUGH TONIGHT. UNTIL THEN...SLGT RISK SVR CONTINUES...SEE SWODY1
FOR DETAILS.

SUNDAY WILL BE VERY WINDY. MODEL SOUNDINGS/BUFKIT MIX DOWN WINDS
SUSTAINED 20-30 MPH WITH GUST POTENTIAL TO 40 MPH ON WARM SLYS-
SWLYS. MONDAY IS NOT TOO MUCH DIFFERENT AS POST FRONTAL WINDS
SHIFT TO W-NWLYS...WILL OUTLOOK BOTH PERIODS FOR WIND POTENTIAL IN
HWO.

WARM 80S EXPECTED BOTH TODAY AND TOMORROW...SHOULD MUTE POST
FRONTALLY ABOUT 10-15F FOR MONDAY...LEVELLING OFF THE REMAINDER OF
THE WEEK. NO CHANGES BEYOND DAY 4.

&&

.AVIATION...
VFR CONDITIONS EXPECTED A MAJORITY OF THE OVERNIGHT.  ISOLATED
SHRA/TSTM ARE POSSIBLE THROUGH DAYBREAK...AND INCLUDED VCSH WITH VFR
CB UNTIL 16Z. ANY SHRA OR TSRA WOULD LIKELY PRODUCE BRIEF MVFR
CONDITIONS. WINDS WILL BE FROM THE SOUTH TO SOUTHWEST AT 5 TO 15
KTS.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&
Hazardous weather outlook, Apr 9, 7:47 AM EST, 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
747 AM CDT SAT APR 9 2011

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-101000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
747 AM CDT SAT APR 9 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY...AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL NOON TODAY FOR MUCH
OF SOUTHEAST ILLINOIS...SOUTHWEST INDIANA...AND WESTERN KENTUCKY...AND
VERY FAR SOUTHEAST MISSOURI. REFER TO THE WATCH FOR DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS ARE FORECAST SUNDAY NIGHT INTO MONDAY AND AGAIN
WEDNESDAY NIGHT THROUGH FRIDAY. THIS INCLUDES A SLIGHT RISK OF
SEVERE STORMS IN WESTERN PORTIONS OF SOUTHEAST MISSOURI.

SUNDAY WILL BE VERY WINDY...WITH SUSTAINED SOUTH OR SOUTHWEST
WINDS 15 TO 30 MPH GUSTING TO 40 MPH AT TIMES. MONDAY WILL ALSO BE
WINDY AS POST FRONTAL WINDS SHIFT TO WEST AND NORTHWEST.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS REQUESTED FOR THE WATCH AREA.

In the hours before

Local storm report, Apr 9, 6:57 AM EST, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
657 AM CDT SAT APR 09 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0656 AM     HAIL             5 SW THEBES             37.16N 89.52W
04/09/2011  E0.50 INCH       SCOTT              MO   TRAINED SPOTTER

            25-30 MPH WINDS AND MARBLE HAIL

&&

DAVIDH
Local storm report, Apr 9, 7:13 AM EST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
713 AM CDT SAT APR 09 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 AM     HAIL             LAMBERT                 37.09N 89.56W
04/09/2011  E1.00 INCH       SCOTT              MO   TRAINED SPOTTER

            1 INCH HAIL REPORTED 5 MILES EAST OF BENTON MISSOURI IN
            SCOTT COUNTY

&&

DAVIDH
Special weather statement, Apr 9, 7:18 AM EST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
718 AM CDT SAT APR 9 2011

ILZ088>090-092>094-KYZ003>007-MOZ111-112-114-091300-
PULASKI IL-ALEXANDER IL-MASSAC IL-JOHNSON IL-UNION IL-POPE IL-
LIVINGSTON KY-BALLARD KY-MCCRACKEN KY-CARLISLE KY-GRAVES KY-SCOTT MO-
MISSISSIPPI MO-NEW MADRID MO-
718 AM CDT SAT APR 9 2011

...SIGNIFICANT WEATHER ADVISORY FOR POPE...EASTERN UNION...
JOHNSON...MASSAC...ALEXANDER AND PULASKI COUNTIES IN SOUTHERN
ILLINOIS...AND GRAVES...CARLISLE...MCCRACKEN...BALLARD AND
LIVINGSTON COUNTIES IN WESTERN KENTUCKY...AND NEW MADRID...
MISSISSIPPI AND EASTERN SCOTT COUNTIES IN SOUTHEAST MISSOURI
UNTIL 800 AM CDT...

AT 714 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS WITH DIME SIZE HAIL...AND STRONG WINDS
OF 40 TO 50 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
FROM BUNCOMBE TO 3 MILES SOUTHWEST OF NEW GRAND CHAIN TO 4 MILES
NORTHWEST OF ANNISTON...MOVING EAST AT 45 MPH.

LOCATIONS THAT MAY BE IMPACTED INCLUDE LAKE OF EGYPT AREA...KARNAK...
CAIRO...WYATT...VIENNA...BARLOW...WICKLIFFE...LA CENTER...
BARDWELL...DIXON SPRINGS...METROPOLIS...GOLCONDA...AND PADUCAH.

THIS STORM WILL PRODUCE VERY HEAVY RAIN AS WELL...WHICH MAY RESULT IN
STANDING WATER ON AREA ROADS. WATER LEVELS IN SMALL CREEKS...STREAMS
AND IN DITCHES MAY RISE QUICKLY...ESPECIALLY IN POOR DRAINAGE AREAS.
Local storm report, Apr 9, 7:20 AM EST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
720 AM CDT SAT APR 09 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0719 AM     HAIL             KARNAK                  37.29N 88.98W
04/09/2011  E0.88 INCH       PULASKI            IL   TRAINED SPOTTER

            NICKEL SIZED HAIL IN KARNAK

&&

DAVIDH
Local storm report, Apr 9, 7:31 AM EST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
731 AM CDT SAT APR 09 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 AM     HAIL             WAYNE CITY              38.35N 88.59W
04/09/2011  E0.25 INCH       WAYNE              IL   TRAINED SPOTTER

            PEA SIZED HAIL IN WAYNE CITY

&&

DAVIDH
Local storm report, Apr 9, 7:57 AM EST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
757 AM CDT SAT APR 09 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 AM     HAIL             METROPOLIS              37.15N 88.71W
04/09/2011  M0.25 INCH       MASSAC             IL   TRAINED SPOTTER

            PEA SIZE HAIL REPORTED IN THE COMMUNITY.

&&

SMITTY

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Pike

When
April 9, 8:00 AM EST to April 30, 11:59 PM EST
Where
Pike County, Petersburg to 0.89 mi NE of Petersburg
Cause
Heavy Rain
Property damage
$10,000
Reported by
River/Stream Gage
Coordinates
38.500, -87.280

At Petersburg, the White River crested at 26.75 feet on the 27th. Major flooding begins at 26 feet. The Dodge City area flooded extensively. Levees were monitored, but no major problems were reported. Numerous roads flooded. Flood waters approached State Road 56 near Bowman. Livestock were moved. Several bottomland roads were flooded, some by several feet of water. Flooded roads east of State Route 57 included County Roads 750N, 600N, and 1000E. Pike County roads flooded west of State Route 57 included County Roads 250W, 400W, 675N, 700N, 1000W, 900W, 700W, and 775W.

Flood, Gibson

When
April 10, 12:00 PM CST to April 30, 11:59 PM CST
Where
Gibson County, Hazleton to 1.07 mi NNE of Hazleton
Cause
Heavy Rain
Property damage
$30,000
Reported by
River/Stream Gage
Coordinates
38.480, -87.530

At Hazleton, the river crested at 29.00 feet on the 28th. Major flooding occurs at 28 feet. Boils occurred in the Hazleton levee. Extensive sandbagging was required to prevent levee failure. Local levees were at critical levels. Flood fighting and/or evacuations were in progress. Oil fields and residential areas on the river side of the levees flooded extensively. Many evacuations or relocations were necessary. Water was more than 2 feet deep in the west end of Hazleton. People in residential cabins on the riverward side of the levee relocated. Many local roads were completely impassable. Oil fields were inaccessible. Water pumps were installed on the west end of Hazleton. Extensive river flooding occurred in northern Gibson County. Numerous county roads were flooded.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2011Every state in 2011This day in weather historyWarnings in Indiana, April 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 295688, 295686.